Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
- Reported by
- OFFICIAL NWS OBS.
Drought conditions were aggravated by the continuing absence of winter and early spring moisture across much of the state. Overall, the 5 month period December through April has been the driest such five month period since record-keeping began.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought conditions were aggravated by the continuing absence of winter and early spring moisture across much of the state. Overall, the 5 month period December through April has been the driest such five month period since record-keeping began. The state-wide average is about 45 percent of normal precipitation with only a few areas such as Red River reporting above normal. Dismal snow pack and long periods with above normal temperatures has set the stage for an extended and dangerous spring and summer fire season and the eastern plains has already experienced large grass fires. Prospects are poor for enough spring runoff to offset seasonal increasing demand from irrigation cooperatives, so another heavy drawn down of reservoirs is likely.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 8:43 PM MST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 843 PM MST FRI MAR 31 2006 .UPDATE...THICKENING MID/HIGH CLOUDS STEADILY ADVANCING EAST ACROSS WESTERN NEW MEXICO THIS EVENING...DOWNSTREAM OF ELONGATED LOW PRESSURE SYSTEM ALONG OR/NOCAL COASTS. LOW LEVELS REMAIN DRY WITH SURFACE DEW POINTS MOSTLY IN THE TEENS ACROSS WESTERN NEW MEXICO. LARGE-SCALE ASCENT ASSOCIATED WITH AN EMBEDDED SHORT-WAVE WILL INITIALLY BE EXPENDED ON TOP DOWN MOISTENING PROCESS. HOWEVER...00Z MODEL X-SECTIONS SUGGEST UPWARD OMEGA STRENGTHENING THROUGH A DEEPER LAYER BETWEEN 06Z-12Z SAT WHICH WILL HASTEN THE MOISTENING PROCESS AND ONCE THE SATURATED LAYER GETS SUFFICIENTLY THICK PRECIP WILL DEVELOP AND QUICKLY EXPAND IN COVERAGE OVER ROUGHLY THE NW QUARTER. SNOW ACCUMULATION LEVELS WILL REMAIN HIGH GENERALLY ABOVE 8000 OR 8500 FEET. CERTAINLY POTENTIAL FOR SEVERAL INCHES OF SNOW ACROSS THE HIGHEST TERRAIN/PEAKS THROUGH MIDDAY SATURDAY...BUT HARD TO JUSTIFY AN ADVY GIVEN MODEL QPF. MIDSHIFT MAY NEED TO CONSIDER ONE FOR THE AM HOURS. BUT FOR THIS UPDATE WILL BEEF UP SKY COVER ACROSS THE WEST FOR THE REST OF TONIGHT AND NUDGE POPS UPWARD ACROSS WC/NW NEW MEXICO...MAINLY TO EXPAND NMRS COVERAGE OVER THE SOUTHERN SAN JUANS AND HIGHER TERRAIN OF THE WC MOUNTAINS. TEMPS LOOK GOOD. KJ && .PREV DISCUSSION...153 PM MST FRI MAR 31 2006...MAIN FOCUS WILL BE ON TWO STORM SYSTEMS...ONE IN THE SHORT TERM...THAT BEING LATER TONIGHT THROUGH SAT NIGHT...AND ONE IN THE EXTENDED...DURING THE TUE THROUGH THU TIME PERIOD. MID LEVEL RIDGE SHIFTING E OF NM THIS PM WITH MID AND HIGH LEVEL MOISTURE SPILLING INTO THE STATE. THIS IS WELL AHEAD OF THE STORM SYSTEM...WHICH IS STILL CENTERED OFF THE SRN OR AND NRN CA COAST. THE STORM WILL HEAD E AND WEAKEN TON AND SAT...WITH A RATHER WEAK TROUGH CROSSING NM SAT NIGHT. BUT MODELS IN DECENT AGREEMENT THAT ATMOSPHERE WILL MOISTEN UP ENOUGH TO GENERATE SOME PRECIP OVER THE W INTO THE CNTRL AREAS OF NM FROM LATE TON THROUGH SAT NIGHT. NAM STILL MORE BULLISH ON THIS PRECIP THAN THE GFS...BUT GFS HAS BEEN TRENDING TOWARD THE NAM. OVERALL WILL CONTINUE WITH POPS CLOSER TO THE GFS. INSTABILITY WILL BE MARGINAL WITH LAPSE RATES AROUND 7 IN THE 700 TO 500 MB LAYER AND LI/S AROUND ZERO. WILL HOLD OFF ON ANY THUNDER. SNOW LEVELS WILL BE HIGH INITIALLY...AROUND 7500 FEET LATE TON AND 9500 ON SAT...BEFORE DROPPING TO 6000 SAT NIGHT. WINDS WILL BE A FACTOR ON SAT...WITH FOCUS IN THE FAR NE WHERE COMBINATION OF 30 TO 35 KNOT 700 MB WINDS AND TIGHT SURFACE PRESSURE GRADIENT WILL EXIST BY THE PM. SUSPECT ADVISORY TYPE WINDS FOR THE FAR NE PLAINS...BUT LOOKS LIKE A LOW END EVENT OVER A SMALL AREA...SO WILL NOT ISSUE NOW BUT DEFER TO THE EVE OR NIGHT SHIFT. CRITICAL FIRE DANGER WILL EXIST IN THIS AREA AS WELL WITH CONDITIONS APPROACHING RED FLAG WARNING LEVELS. WINDS SHOULD HOLD UP SAT NIGHT FROM THE CNTRL MOUNTAINS ON E. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD OVER NM FROM SUN INTO MON. MID LEVEL WINDS RELAX SUN BUT STILL ENOUGH GRADIENT AT THE SURFACE FOR WINDY CONDITIONS...AT LEAST EARLY IN THE DAY. FOCUS SUN MAY BE FROM THE CLINES CORNERS TO CLOVIS AREA IN THE AM TO MIDDAY HOURS. SURFACE FRONT DROPS S OVER THE STATE SUN NIGHT WITH POSSIBLE WEAK E WIND EVENT INTO THE RIO GRANDE VALLEY. LATE SUN NIGHT. MON WILL BE DRY WITH GENERALLY LIGHT WINDS...EXCEPT POSSIBLY BREEZY CONDITIONS DEVELOPING IN THE WRN MOUNTAINS. WEAK UPPER LEVEL FEATURE TO CROSS NM ON MON WITH ONLY HIGHER LEVEL MOISTURE. NEXT STORM TO AFFECT NM WILL CRASH INTO CA TUE AND THEN LIFT NE ON WED AND THU. MOST MODELS ARE NOW TRACKING MAIN STORM CENTER FARTHER N...WITH A SECONDARY SHORT WAVE ROTATING AROUND THE MAIN LOW...WHICH ENDS UP CROSSING NM WED NIGHT. WILL BACK OFF A BIT ON THE POPS IN THE TUE THROUGH THU TIME PERIOD. EVEN SO...CHANCE POPS WARRANTED FOR THE NW ZONES AND SLIGHT CHANCE POPS SE ZONES. OUR FAR SE ZONES MAY END UP WITH LITTLE OR NO PRECIP. SNOW WILL LIKELY BE CONFINED TO THE HIGHER ELEVATIONS OF THE WESTERN AND CENTRAL MOUNTAINS WITH THIS EARLY APRIL SYSTEM. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH SAT PM FOR NMZ104-108. && 40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST FRI MAR 31 2006 NMZ001>021-026-011300- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MST FRI MAR 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SUSTAINED WINDS OVER 30 MPH AND GUSTS TO 50 MPH ARE EXPECTED THIS WEEKEND ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THE STRONG WINDS MAY COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS SUNDAY AFTERNOON. SUSTAINED WINDS OVER 30 MPH AND GUSTS TO 50 MPH COULD AFFECT MUCH OF NORTH AND CENTRAL NEW MEXICO WEDNESDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 19
22 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495478, 5495479, 5495480, 5495481, 5495482, 5495483, 5495484, 5495485, 5495543, 5495544, 5495545, 5495546, 5495547, 5495548, 5495549, 5495550, 5495551, 5495552, 5495553, 5495554, 5495555, 5495556.